Your browser is no longer supported

For the best possible experience using our website we recommend you upgrade to a newer version or another browser.

Your browser appears to have cookies disabled. For the best experience of this website, please enable cookies in your browser

We'll assume we have your consent to use cookies, for example so you won't need to log in each time you visit our site.
Learn more

There's nothing sweet about it

  • 2 Comments

Former RGN, Michelle Holder, was diagnosed with the rare condition: Sweet’s syndrome

In the mid to late 1990’s, I was diagnosed with an uncommon inflammatory condition called Sweet’s syndrome (SS).

It’s a condition mainly characterized by fever, skin lesions and plaques, but can also cause a wide-range of other signs and symptoms. At the time, no doctor or nurse could provide me with any information concerning my condition, so I was forced to take a ‘wait and see’ approach, dealing with a multitude of problems as they came along.

Today, the situation isn’t much better, despite the fact that over the past ten years SS has become more widely recognised and the number of available case-studies has significantly increased. SS patients are still not being provided with adequate information in hospitals or the community, and the newly-diagnosed are having no choice but to resort to the internet, seeking various types of information online.

Most online information is in the form of medical case-studies or comes from various support-group websites. Both are problematic. As would be expected, case-studies contain lots of medical terminology, and this can be confusing for patients, either ‘scaring them to death’ or leading them to come up with their own ‘crack-pot’ theories as they try to interpret the data.

Worryingly, some healthcare professionals are giving this ‘unadulterated’ information to patients. On one website, a SS patient stated, ‘they (dermatology clinic) gave me some print-outs with awful pictures…they scared me so much.’

Online support-groups are of even greater concern, providing information that can be inaccurate and dangerous. There is a huge amount of scaremongering on these sites, not only about SS, but also regarding treatment. The corticosteroid Prednisolone is the standard treatment for SS, but is being targeted as a ‘bad’ drug. Some individuals are suggesting that patients who take Prednisolone will either develop renal failure or make their SS worse. As a result, patients are discontinuing treatment, placing themselves at high risk of developing adrenal insufficiency and/or leading to poor management of their condition.

The consequences of not providing SS patients with adequate information can be even more far-reaching, having a long-term, detrimental psychological impact. In a desperate plea for help, one support-group user stated, ‘I have researched SS to death…I cannot live this way.’

This is a deeply alarming statement and one that should not be ignored.

Sweet’s syndrome; there’s nothing sweet about it.

Michelle Holder is a former RGN (Cardiff and Vale University Health Board) and former Sweet’s syndrome patient.

  • 2 Comments

Readers' comments (2)

  • My husband has been diagnosed with this disease about 5-6 years ago. He has been to numerous doctors and basically they have more or less told him he will just have to live with it...His seems to be worse from May to October , each year he can tell when they are going to start, They are mostly on his back with considerable scarring. Used to love swimming but won't take his shirt off in public.Prednisone and creams don't really do too much and very hard on his stomach so lately doesn't want to take the meds. Very rare in this part of the country,nova scotia , canada. Mosy doctors don't know and have never seen it,and my husband says he feels like a guinea pig when doctors want to just see what it looks like with no help what to tell him.....


    Unsuitable or offensive? Report this comment

  • Hi Suzanne, I'm very sorry to hear that your husband is having so many problems. In regards to combating the gastro-intestinal side-effects of Prednisolone, Cimetidine is often useful. Some people do not tolerate Prednisolone well, and there is an increased risk of Sweet's lesion recurrence when Prednisolone is used alone, and not in combination with other medications. Potassium iodide has been proved to be an effective second choice treatment. If you want further information about treatment options, I suggest you read on online medical article by Cohen, P. (2003) Sweet's Syndrome [Orphanet). You should be able to access it as a free PDF. Some self-management tips include avoiding over-exposure to sunlight. Both UV light and sunburn can trigger the lesions. Also, Sweet's patients are prone to developing lesions in areas where minor skin damage has occurred, e.g. where the skin has been scratched; at the site of an insect bite; at an injection/venepuncture site.

    I wish you and your husband all the best.

    Unsuitable or offensive? Report this comment

Have your say

You must sign in to make a comment

Please remember that the submission of any material is governed by our Terms and Conditions and by submitting material you confirm your agreement to these Terms and Conditions. Links may be included in your comments but HTML is not permitted.

Related Jobs